Iowa, 2007Flash Flooding and Hail in Iowa, June 16, 2007
June 16, 2007 · NWS FSD · 4 events in 4 counties and zones
Heavy rain from thunderstorms caused flash flooding in part of northwest Iowa during the late afternoon and early evening of June 16th. There was also one report of marginally large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain from thunderstorms caused flash flooding in part of northwest Iowa during the late afternoon and early evening of June 16th. There was also one report of marginally large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 16, 2:20 PM CST, 1 hour 55 minutes earlier.
Area forecast discussion, Jun 16, 2:20 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT SAT JUN 16 2007
.DISCUSSION...
WRMFNT WL LIFT NWD THRU CWA DURING NITE. CURRENT CONVECTION WILL
ALSO CONT TO LIFT NEWD WITH CELLS MOVG EWD. BY LATER EVE...PRECIP
SHUD BE OVER AND ALSO WL LOSE ITS PUNCH WITH SUNSET.
ON SUN...STG SLY WNDS SHUD DEVELOP BY MID MORN WITH GUSTS TO 40 MPH.
THIS IS ALL AHEAD OF A CDFNT WHICH WL MOVE ACRS CWA SUN NITE AND MON
MORN. WND ADVY WL PBLY BE NEEDED ON SUN. CAPPING WL PREVENT TRW
DEVELOPMENT ACRS CWA DURING THE DAY...BUT TRW SHUD DEVELOP ALONG FNT
ACRS CNTRL SD AND THEN MOVE FAIRLY QUICKLY E SUN NITE INTO MON MORN.
WILL BUMP UP POPS ACRS CWA SUN NITE INTO MON MORN. SVR PSBL SUN NITE
WRN CWA WITH HAIL AND WND THE MAIN THREAT. SVR THREAT SHUD WANE AS
STORMS MOVE EWD WITH POT FOR HVY RAIN INSTEAD. SHUD BE QUITE WARM
ACRS CWA ON SUN AND CURRENT FCST HIGHS DO LOOK GOOD.
MODELS SIMILAR IN PUSHING FNT THRU ERN CWA BY 18Z MON. THIS SHUD END
CHC OF TRW ACRS ALL OF CWA BY AFTN. COOLER AIR BEHIND FNT WL LIMIT
HIGH IN THE 70S TO LOWER 80S ON MON.
IN THE LONG RANGE MODELS NOW SEEM TO AGREE ON WEAK RIDGING OVR NRN
PLAINS WITH ECMWF NO LONGER SHOWING UPPER LOW OVER CWA. SMALL THREAT
OF PRECIP IN THE LONG RANGE WITH WEAK S/W IN WLY FLOW. HARD TO TIME
THESE FEATURES AND WL BE SPOTTY AT BEST SO WL LEAVE WED THRU SAT
DRY. ONLY DECENT WAVE MODELS AGREE ON IS TUES/TUES EVE AND LLM IS
LACKING. IF PRECIP CAN DEVELOP IT WL BE MID LEVL BASED AND SPOTTY.
SO WL KEEP 20% GOING TUE INTO TUES EVE. TEMPS WL BE SEASONABLE TUES
INTO THU WITH SOME WARMING BY NEXT WEKEND.
&&
.AVIATION...
THUNDERSTORMS WILL HOLD MOST OF THE VISIBILITY AND CIG ISSUES
FOR THIS AFTERNOON AND EVENING. MVFR CIGS AND VSBYS WL PREVAIL
ARND KHON THRU MUCH OF AFTN WITH DECAYING MCS WORKING EWRD.
ADDITIONAL STORMS ARE EXPECTED TO DEVELOP ALONG PERSISTENT AND
CONVECTIVELY REINFORCED WARM FRONT LIFTING TOWARD I90 DURING THE
AFTN AND EVE...WITH LKLY THREAT FOR MVFR CIGS/VSBYS AS WELL.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.
&&
Hazardous weather outlook, Jun 16, 10:35 AM CST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1135 AM CDT SAT JUN 16 2007
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1135 AM CDT SAT JUN 16 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
A WEAKENING COMPLEX OF THUNDERSTORMS WILL MOVE INTO THE CENTRAL
JAMES VALLEY MIDDAY...WITH AREAS OF HEAVY RAINFALL AND A LITTLE
PEA SIZE HAIL. ON THE PERIPHERY OF THIS SYSTEM...SCATTERED
THUNDERSTORMS WILL REDEVELOP BY MID TO LATE AFTERNOON...EXTENDING
ALONG A LINE TOWARD THE SOUTHEAST INTO NORTHWEST IOWA. ISOLATED
STORMS COULD PRODUCE HAIL TO QUARTER SIZE WITH LATE AFTERNOON AND
EVENING STORMS.
FLOODING...
HEAVY RAINFALL WILL SPREAD INTO THE CENTRAL JAMES VALLEY FOR
EARLY AFTERNOON. WITH AMOUNTS OF 1 TO 2 INCHES POSSIBLE...AND THE
RECENT WET PERIOD...SOME PONDING IN LOW LYING AND URBAN AREAS IS
LIKELY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
VERY WINDY CONDITIONS WILL DEVELOP THROUGHOUT THE AREA BY MIDDAY
SUNDAY. WIND SPEEDS OF 20 TO 35 MPH ARE LIKELY...WITH SOME AREAS
SEEING WIND GUSTS IN EXCESS OF 40 MPH.
THUNDERSTORMS WILL MOVE INTO AREAS WEST OF THE JAMES RIVER SUNDAY
EVENING...THEN CONTINUE EAST ACROSS THE REGION SUNDAY NIGHT INTO
MONDAY MORNING. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH
THIS ACTIVITY...MAINLY ALONG AND NORTH OF INTERSTATE 90 SUNDAY
NIGHT. AT THIS TIME THE MAIN THREAT APPEARS TO BE LARGE HAIL FOR
AREAS WEST OF A HURON TO PLANKINTON LINE SUNDAY EVENING...WITH
AREAS FARTHER EAST...UP THROUGH SIOUX FALLS AND MARSHALL...SEEING
A GREATER THREAT FOR DAMAGING WIND DURING THE OVERNIGHT HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM THROUGH 9 PM IN
AREAS FROM AROUND HURON TO SIOUX FALLS TO SPENCER IOWA.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 16, 12:21 PM CST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
121 PM CDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HEAVY RAIN IROQUOIS 44.37N 97.85W
06/16/2007 M0.75 INCH KINGSBURY SD TRAINED SPOTTER
FELL IN 40 MINUTES.
&&
CJANSENLocal storm report, Jun 16, 2:58 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
358 PM CDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM FLASH FLOOD COLTON 43.79N 96.93W
06/16/2007 MINNEHAHA SD TRAINED SPOTTER
ABOUT 3 INCHES RAIN CAUSED STREET FLOODING WITH UP TO A
FOOT OF WATER IN THE STREETS
&&
RRYRHOLMLocal storm report, Jun 16, 3:21 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
421 PM CDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL WOODSTOCK 44.01N 96.10W
06/16/2007 E0.75 INCH PIPESTONE MN TRAINED SPOTTER
PENNY-SIZED HAIL AND SMALLER
&&
JLAFLINLocal storm report, Jun 16, 3:38 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
438 PM CDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 5 E CHESTER 43.89N 96.82W
06/16/2007 E0.75 INCH MOODY SD PUBLIC
SIX TENTHS OF AN INCH OF RAIN...PENNY-SIZED HAIL...BROKEN
TREE BRANCHES...AND HEAVY BENCHES BLOWN OVER
&&
JLAFLINLocal storm report, Jun 16, 3:58 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
458 PM CDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 5 NW LAKE WILSON 44.05N 96.02W
06/16/2007 E0.75 INCH MURRAY MN PUBLIC
&&
JLAFLINLocal storm report, Jun 16, 4:07 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
507 PM CDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 2 S CURRIE 44.04N 95.67W
06/16/2007 E0.75 INCH MURRAY MN LAW ENFORCEMENT
&&
JLAFLINFlash Flood, Woodbury
- When
- June 16, 4:15 PM CST to 5:30 PM CST
- Where
- Woodbury County, Sioux City
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 42.500, -96.380
Heavy rain caused flooding of numerous streets in Sioux City, including several streets in the downtown area.
Flash Flood, Cherokee
- When
- June 16, 5:05 PM CST to 7:00 PM CST
- Where
- Cherokee County, 10 mi NE of Cherokee
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 42.852, -95.411
Heavy rain caused flooding of roads and fields.
Flash Flood, Buena Vista
- When
- June 16, 5:50 PM CST to 7:00 PM CST
- Where
- Buena Vista County, Newell
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.600, -95.000
Heavy rain caused flooding of numerous streets and storm sewers.
Hail, Sioux
- When
- June 16, 6:30 PM CST
- Where
- Sioux County, 5 mi N of Orange City
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.092, -96.050
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, June 16 to 18, 20076 deaths · 3 injured · $79 million · EF0 · 31 events
- Flash Flooding and Hail in Montana, June 16 to 17, 2007$37 million · 3 in hail · 56 events
- Rip Current in Florida, June 16 to 18, 20071 death · 1 event
- Rip Current in North Carolina, June 16, 20071 death · 1 event
- Tornado and Hail in Montana, June 16 to 17, 2007EF1 · 30 events
- Hail and Damaging Winds in Iowa, June 16, 20071 injured · $67,000 · 61 kt wind · 4 events
- Flash Flooding and Damaging Wind in Texas, June 16 to 17, 2007$60,000 · 65 kt wind · 8 events
- Lightning Strike in New York, June 16, 20074 injured · 1 event
- Hail and Damaging Winds in North Carolina, June 16, 2007$30,000 · 55 kt wind · 7 events
- Tornado and Damaging Wind in South Dakota, June 16, 2007EF1 · 2 events
- Hail and Damaging Winds in Illinois, June 16, 2007$20,000 · 55 kt wind · 4 events
- Hail and Lightning Strike in New Jersey, June 16, 20072 injured · 0.88 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41677, 41680, 41682, 41685.